EconPapers    
Economics at your fingertips  
 

Playing Success and Local Market Size in Spanish Football League: Can Small Cities Dream of Winning Teams?

Sanchez Santos Jose Manuel, Dopico Jesús and Castellanos Pablo
Additional contact information
Sanchez Santos Jose Manuel: University of A Coruña
Dopico Jesús: University of A Coruña
Castellanos Pablo: University of A Coruña

Authors registered in the RePEc Author Service: José Manuel Sánchez-Santos ()

Journal of Quantitative Analysis in Sports, 2012, vol. 8, issue 2, 23

Abstract: This article investigates the influence of local market size on playing success in professional Spanish football. In order to examine this relationship, several regressions were run for linear, beta and fractional logit models, using various proxies of local market size as explanatory variables. The evidence emerging from our analysis suggests that the advantage of big-market teams results in substantial dominance by a very small group of clubs. Nevertheless, this advantage does not actually prevent teams that are located in areas with a small market size from having at least regular opportunities for success. Furthermore, the econometric modelling and the evidence obtained provide a rational basis for supporting the idea of promoting the creation of a cross-national league in Europe (the European Superleague).

Keywords: beta models; fractional logit models; market size; sports economics; team performance (search for similar items in EconPapers)
Date: 2012
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1)

Downloads: (external link)
https://doi.org/10.1515/1559-0410.1340 (text/html)
For access to full text, subscription to the journal or payment for the individual article is required.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:bpj:jqsprt:v:8:y:2012:i:2:n:3

Ordering information: This journal article can be ordered from
https://www.degruyter.com/journal/key/jqas/html

DOI: 10.1515/1559-0410.1340

Access Statistics for this article

Journal of Quantitative Analysis in Sports is currently edited by Mark Glickman

More articles in Journal of Quantitative Analysis in Sports from De Gruyter
Bibliographic data for series maintained by Peter Golla ().

 
Page updated 2025-03-31
Handle: RePEc:bpj:jqsprt:v:8:y:2012:i:2:n:3